Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Denver/Boulder, CO

May 30, 2006Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2006, 4:07 PM MDT for Elbert County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 4:07 PM MDT (22:07 UTC)
Expired
May 30, 2006, 4:45 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 302207
SVRBOU
COC039-302245-
/O.NEW.KBOU.SV.W.0022.060530T2207Z-060530T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF AGATE...OR ABOUT 25 MILES
  WEST OF LIMON...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGATE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3952 10426 3934 10424 3931 10403 3932 10372
      3956 10372 3956 10411

$$

BAKER
1 follow-up statement
000 
WWUS55 KBOU 302237
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT TUE MAY 30 2006

COC039-302245-
/O.CON.KBOU.SV.W.0022.000000T0000Z-060530T2245Z/
ELBERT CO-
437 PM MDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN ELBERT COUNTY...

AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND POSSIBLY BRIEF FUNNEL CLOUDS. THIS STORM WAS LOCATED 4 
MILES NORTHWEST OF CEDAR POINT...OR ABOUT 13 MILES NORTHWEST OF 
LIMON...MOVING EAST AT 30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AGATE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3952 10426 3934 10424 3931 10403 3932 10372
      3956 10372 3956 10411

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 30, 3:00 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE MAY 30 2006

.SHORT TERM DISCUSSION...A BAND OF SHOWERS AND THUNDERSTORMS HAS
ALREADY MOVED ACROSS THE SOUTHERN URBAN CORRIDOR WITH SOME ADDITIONAL
CONVECTION LINGERING OVER THE FOOTHILLS.  SURFACE DEW POINTS ON THE
WESTERN SLOPE HAVE TAKEN A TUMBLE THIS AFTERNOON.  WITH WESTERLY
FLOW ALOFT CONTINUING...THE DRIER AIR SHOULD CONTINUE MOVING INTO
THE MOUNTAINS THROUGH EARLY EVENING WHICH WILL BRING AN EARLY END TO
THE MOUNTAIN SHOWERS.  IT IS DIFFICULT TO IDENTIFY ANY ADDITIONAL
SHORT WAVES MOVING OVER THE MOUNTAINS...SO IT IS POSSIBLE THAT THE
PRESENT BAND OF SHOWERS TO THE SOUTH AND EAST OF DENVER IS THE FINAL
CONVECTION OF THE EVENING.  THIS BAND OF SHOWERS SHOULD CONTINUE
MOVING EASTWARD FOR THE NEXT FEW HOURS...FEEDING ON THE BETTER LOW
LEVLE MOISTURE THAT IS PRESENT.  DEW POINTS ARE IN THE MID 40S...AS
OPPOSED TO THE READINGS IN THE 30S CLOSER TO THE FOOTHILLS.  SHOWERS
ACROSS THE FORECAST AREA SHOULD BE OVER BY MIDNIGHT WITH SKIES
BECOMING MOSTLY CLEAR...EXCEPT OVER THE EXTREME EAST.

FOR WEDNESDAY...LOW LEVEL UPSLOPE WINDS SHOULD CONTINUE WITH A SHORT
WAVE TROUGH EXPECTED TO CROSS OVER THE MOUNTAINS DURING THE
AFTERNOON.  ALL INGREDIENTS SHOULD BE IN PLACE FOR ANOTHER ROUND OF
AFTERNOON SHOWERS AND THUNDERSTORMS.  TEMPERATURES WILL BE A LITTLE
BIT WARMER...AND THE WIND PATTERN MAY BE MORE FAVORABLE FOR
ORGANIZED CONVECTION.  THIS COULD LEAD TO A MORE AND STRONGER
THUNDERSTORMS.  ALL THIS HAS BEEN COVERED IN THE FORECAST PACKAGES
PREVIOUSLY.  NOT MANY ADJUSTMENTS WERE NECESSARY.

.LONG TERM DISCUSSION...WED NGT-FRI...AN UPR RDG WILL BUILD ACRS
THE CNTRL RCKYS THRU THE PRD BEHND A GUD SHT WV EXITING THE AREA
ON WED.  THE BEST INSTABILITY WILL BE ON WED NGT BUT MAINLY OVER
THE ERN SLPS AND PLAINS AS THE MTNS RMN CAPPED.  GUD INSTABILITY
WILL RMN ON THU AFTN AND EVE ACRS ALL OF THE AREA.  WILL LEAVE A
SLGT CHC OF TSTMS THEN.  ON FRI AFTN ONLY NAM12 HAS PCPN OVR AND
NR ERN SLP MTNS SO WILL KEEP ONLY ISOLD LATE DAY CONVECTN THERE.
WITH GUD WRMG ALF AS UPR RDG BUILDS IN TEMPS WILL RETURN TO MUCH
ABV SEASONAL NORMS.  WILL MAKE ONLY SMALL ADJUSTMNTS TO MOS TEMP
GDNC VALUES.

IN EXTENDED PRD...SAT-TUE...MDLS MAINTAIN FLAT UPR RDG OVR CNTRL
RCKYS THRU PRD.  AMS LUKS TO BE GENLY DRY BUT THAT DOES NOT RULE
OUT A STRAY TSTM OR TWO ATTMS ACRS THE AREA.  TEMPS WILL RMN ABV
SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, May 30, 11:12 AM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT TUE MAY 30 2006

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS.  INCREASED MOISTURE
OVER THE NORTHEAST COLORADO PLAINS WILL COMBINE WITH DAYTIME HEATING
AND A PASSING WEAK UPPER LEVEL DISTURBANCE TO PRODUCE THE SHOWER
ACTIVITY.  A FEW THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE
SEVERE WEATHER WITH LARGE HAIL BEING THE MAIN THREAT.  THE STRONGEST
STORMS WILL MOST LIKELY BE SOUTH OF A LINE FROM BOULDER TO FORT
MORGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ON WEDNESDAY AND THURSDAY MAINLY FROM THE FOOTHILLS EASTWARD ACROSS
THE PLAINS.  A FEW OF THE STORMS MAY BECOME SEVERE OVER THE PLAINS.
IN THE MOUNTAINS AND HIGH VALLEYS ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED.

FROM FRIDAY THROUGH MONDAY THE AIR MASS WILL BECOME GENERALLY DRY
AND STABLE WITH NO THUNDERSTORMS EXPCECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:45 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln60 min
May 30, 5:47 PM MDTSevere Thunderstorm WarningBOULincoln28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.